• BREAKING NEWS Shelter in place lifted after prisoner captured

Osteoporosis drugs and their side effects

April 4, 2012 2:39:09 PM PDT
The broken bones of osteoporosis can be prevented by the use of drugs.

But as with any drug, these can have serious side effects.

A new report was just published in the Canadian Medical Association Journal.

It says that the most common group of drugs used to treat osteoporosis and prevent broken bones, can cause eye inflammation in rare cases.

But, it's not a reason to stop the medications.

56-year-old Lynne Koeppel has osteoporosis and four years ago, started the drug Actonel because of a low bone density test.

"When I went on it I was in decline, then I stabilized and now I stayed," Koeppel said.

Koeppel's bone density improvement shows the benefits of Actonel and other drugs called bisphosphonates.

But bisphosphonates have been linked in rare cases to jawbone damage and a rare type of broken leg bone.

Now, the new study links them to eye inflammation called scleritis and uveitis.

"Symptoms of scleritis might be a red eye that's tender and uveitis might be a painful eye associated with blurred vision," said Dr. Linda Russell, of the Hospital for Special Surgery.

According to the study, patients using bisphosphonate drugs had about a 50 percent higher risk of these eye problems compared to non-users.

The conditions happen in less than one percent of people whether on the drug or not, in other words, the conditions are rare, and easily treated by eye doctors.

The risks of side effects from taking bisphosphonates are very low.

The benefits of taking the drugs to prevent broken bones are very high.

This is the risk benefit balance that every patient must consider.

Do the benefits outweigh the risks?

"In a patient with osteoporosis, all experts agree that the risk of a fracture outweighs the risk of these rare side effects," Dr. Russell said.

Dr. Russell and Koeppel think alike.

"I think you have to discuss it with your doctor, and have confidence in your doctor. Be aware of side effects, be vigilant, take care of yourself," Koeppel said.

Dr. Russell adds that careful monitoring of patients on bisphosphonates by their doctors will allow any side effects and particularly these eye problems to be treated quickly.

She also thinks that kind of monitoring will reduce the occurrence of these rare side effects even more.

For more information please visit: www.choosingwisely.org

If you have problems connecting to the website, please try back later, they were experiencing problems due to high web traffic.

---
Get Eyewitness News Delivered

Facebook | Twitter | Newsletters | Text Alerts


Load Comments